Non-ketotic hyperglycaemia (NKH) is the most common metabolic cause of hemichorea-hemiballismus (HC-HB) and an often-reversible condition. A 68-year-old man presented to the emergency department with a severe hyperglycaemic episode and altered mental status. He was treated appropriately and discharged home after his blood glucose levels were normal with an improvement of mental status. Four weeks after the discharge, he returned with flailing movements of bilateral upper and lower limbs. MRI of the brain revealed hyperintensities of the bilateral putamen on T1-weighted imaging. The patient's symptoms improved with a combination of amantadine, clonazepam and tetrabenazine. Several hypotheses involving gemistocytes, calcification and petechial haemorrhage were proposed in support of imaging abnormalities in the striatum. Dopamine-depleting agents and neuroleptics are used in the treatment of chorea. It is recommended to try a dose of tetrabenazine in patients with NKH-induced HC-HB if no improvement is appreciated with initial treatment of glycaemic control.
- movement disorders (other than parkinsons)
- neurology (drugs and medicines)
ASJC Scopus subject areas